Alert archive / Kentucky / Flash Flood Warnings in 2009

Flash Flood Warning 52, NWS Jackson, KY

August 12, 2009Harlan County, Leslie County, Perry County, Kentucky

NWS Jackson, KY issued this flash flood warning at Aug 12, 2009, 1:06 AM EDT for Harlan County, Leslie County, Perry County, Kentucky. It was in force for 3 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2009, 1:06 AM EDT (05:06 UTC)
Expired
Aug 12, 2009, 4:00 AM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

Counties Harlan County, KY, Leslie County, KY, Perry County, KY

The radar

The Jackson,KY radar (KJKL), 60 km from the middle of the area, began a volume at 05:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 2:00 AM EDTFLASH FLOODStinnett, KYUS HIGHWAY 421 WAS REPORTED TO HAVE BEEN WASHED AWAY NEAR THE INTERSECTION WITH KY HIGHWAY 406. A DRIVER WHO WAS NOT AWARE THAT THE ROAD WAS WASHED AWAY DROVE HIS VEHICLE INTO THE CREEK AT THIS LOCATION AND TOOK REFUGE FROM THE FLOODWATERS IN A TREE.
Aug 12, 2:30 AM EDTFLASH FLOOD2 Ene Stinnett, KYARMY TRAIL ROAD WAS REPORTED TO BE FLOODED AND FLOODWATER WAS ALSO REPORTED TO BE OVER A BRIDGE IN THIS AREA.
Aug 12, 2:53 AM EDTFLASH FLOOD2 Se Hoskinston, KYKY HIGHWAY 2009 WAS REPORTED TO BE WASHED AWAY AND IN ANOTHER SECTION FLOODWATER WAS REPORTED TO BE OVER A BRIDGE.
Aug 12, 3:26 AM EDTFLASH FLOODCinda, KYWATER WAS REPORTED TO BE OVER A BRIDGE ALONG COON CREEK ROAD.
Aug 12, 3:56 AM EDTFLOODStinnett, KYHIGH WATER WAS REPORTED TO BE AFFECING US HIGHWAY 421 IN SOUTHERN LESLIE COUNTY. MULTIPLE MUDSLIDES ARE REPORTED AS WELL OF SECTIONS OF THE ROAD HAVING BROKE OFF.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 54 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 5.1 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2009-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1235 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2009-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1235 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1031 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 120506
FFWJKL
KYC095-131-193-120800-
/O.NEW.KJKL.FF.W.0052.090812T0506Z-090812T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
106 AM EDT WED AUG 12 2009

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL HARLAN COUNTY IN SOUTHEAST KENTUCKY...
  LESLIE COUNTY IN SOUTHEAST KENTUCKY...
  CENTRAL PERRY COUNTY IN SOUTHEAST KENTUCKY...

* UNTIL 400 AM EDT

* AT 101 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED
  PRECIPITATION HEAVY ENOUGH TO CAUSE FLASH FLOODING FROM A
  THUNDERSTORM OVER THE WARNED AREA. LOCAL FIRE DEPARTMENT WAS
  RESPONDING TO A STRANDED MOTORIST IS THE AVAWAM AREA. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AREAS IN
  THE VICINITY OF HYDEN...AVAWAM...BIG FORK...CAUSEY...CINDA...
  CUTSHIN AND DALEY.

FLASH FLOODING IS BEING CAUSED BY THUNDERSTORMS PRODUCING HEAVY RAIN
AND MOVING REPEATEDLY OVER THE SAME AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF ONE TO ONE AND ONE HALF INCHES ARE 
POSSIBLE IN THE WARNED AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3720 8310 3702 8317 3695 8317 3685 8325
      3692 8343 3706 8351 3726 8326

$$

JACOBSON
2 follow-up statements
000 
WGUS73 KJKL 120644
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
244 AM EDT WED AUG 12 2009

KYC095-131-193-120800-
/O.CON.KJKL.FF.W.0052.000000T0000Z-090812T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PERRY KY-LESLIE KY-HARLAN KY-
244 AM EDT WED AUG 12 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 AM EDT FOR NORTH
CENTRAL HARLAN...LESLIE AND CENTRAL PERRY COUNTIES...

AT 238 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A
THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED AREA. FLOODING 
OF THE BEECH FORK HAVE BEEN REPORTED. ADDITIONAL RAINFALL IS MOVING 
INTO THE AVAWAM AREA WHERE FLOODING WAS REPORTED EARLIER.

THIS THUNDERSTORM WITH EXCESSIVE RAIN WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE 
WARNED AREA.


BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3720 8310 3702 8317 3695 8317 3685 8325
      3692 8343 3706 8351 3726 8326

$$

JACOBSON
000 
WGUS73 KJKL 120806
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
406 AM EDT WED AUG 12 2009

KYC095-131-193-120814-
/O.EXP.KJKL.FF.W.0052.000000T0000Z-090812T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PERRY KY-LESLIE KY-HARLAN KY-
406 AM EDT WED AUG 12 2009

...THE FLASH FLOOD WARNING HAS EXPIRED FOR NORTH CENTRAL HARLAN...
LESLIE AND CENTRAL PERRY COUNTIES...

CALLS TO LAW ENFORCEMENT IN HARLAN AND PERRY COUNTIES INDICATE NO 
FLOODING IS OCCURRING AT THIS TIME. HOWEVER...FLOODING IS ONGOING IN 
LESLIE COUNTY AND A FLOOD WARNING HAS BEEN ISSUED UNTIL 10 AM. 
HOWEVER...SINCE THE HEAVIER RAINFALL HAS ENDED...THE FLASH FLOOD 
WARNING HAS BEEN ALLOWED TO EXPIRE.

TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3720 8310 3702 8317 3695 8317 3685 8325
      3692 8343 3706 8351 3726 8326

$$

PELTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 10:44 PM EDT, 2 hours 22 minutes earlier.

Area forecast discussion, Aug 11, 10:44 PM EDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1044 PM EDT TUE AUG 11 2009

.SHORT TERM.../TONIGHT/...UPDATED

ONLY MADE MINOR ADJUSTMENTS TO THE FORECAST. A MID/UPPER LEVEL TROUGH
AND ITS ASSOCIATED VERY WEAK COLD FRONT WILL APPROACH FROM THE
NORTHWEST TONIGHT...PROVIDING CONTINUED SUPPORT FOR SHOWER AND
THUNDERSTORM DEVELOPMENT. HOWEVER...COVERAGE SHOULD STILL BE
SPOTTY...AND 20-30 PERCENT POPS SHOULD SUFFICE.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TONIGHT THROUGH WEDNESDAY NIGHT/

CURRENT FRONT ALIGNED FROM TOL TO IND TO STL. IT SI SLOWLY MOVING TO
THE SE AND MOST OF THE PCPN IS WELL AHEAD OF THE FNT WHERE MID AND UPPER
LVL DISTURBANCES ARE PROVIDING THE LIFT TO INITIATE CONVECTION.
EXPECTING A LUL IN THE ACTIVITY UNTIL THE NEXT S/WV CAN PULL THE
WIDELY SCT SHRA IN WRN KY INTO THE AREA. THAT SHOULD OCCUR AROUND
SUNSET AND BY THEN WE WILL BE LOSING THE SFC HEATING THAT CONTRIBUTES
TO THE INITIAL LIFT. FNTL BNDRY IS FCST TO PASS THRU THE AREA
OVERNIGHT AND BY MORNING WE SHOULD ONLY SEE SCATTERED ACTIVITY IN THE
ERN MTNS. EXPECTING A SLIGHT RESURGENCE OF THE CONVECTION IN THE LATE
MORNING BUT WITH THE DRIER AIR WORKING INTO THE FOOTHILLS THE PCPN
SHOULD ALL PULL TO THE MTNS AND GRADUALLY END DURING THE AFTERNOON.

THE LACK OF PCPN AND CLOUD COVER OVERNIGHT WILL ALLOW VALLEY FOG TO
FORM THAT MAY SPILL UP THE HILL SLOPES WITH A VERY LIGHT WRLY FLOW TO
THE WIND. SUN WILL BREAK UP THE FOG IN THE MORNING AND RESIDUAL
MOISTURE LIFTING WITH THE MORNING MIXING MAY LIFT INTO ISOLD
SHRA/TSRA. DRIER AND COOLER AIR BEHIND THE DEPARTING FNT WILL KEEP
TEMPS IN CHECK IN SPITE OF COPIOUS SUNSHINE. LOOK FOR MID 60S LOWS
TONIGHT TO FALL INTO THE LOWER 60S WED NIGHT WITH DRIER AIR IN PLACE.
HIGHS ON WED WILL ONLY CLIMB INTO THE MID 80S WHICH IS A FEW DEG
BELOW GFS MOS AND MORE IN LINE WITH THE COOLER NAM NUMBERS.

.LONG TERM.../THURSDAY THROUGH TUESDAY/

ONLY MINIMAL CHANGES MADE TO DAYS 3-7 OF THE FORECAST. WITH THE
ECMWF AND GFS MODELS BOTH STILL SUGGESTING DIURNALLY DRIVEN SHOWERS
AND STORMS FOR FRIDAY THROUGH MONDAY PERIOD...AND WITH CHANCE POPS
STILL SHOWING UP IN BOTH THE HPC AND MEXMOS GUIDANCE...DECIDED TO
CONTINUE WITH THE PREVIOUS TREND OF DIURNAL PRECIPITATION. THE ONE
CHANGE MADE HERE...HOWEVER...WAS TO LOWER PRECIP CHANCES ACROSS THE
BOARD FOR FRIDAY THROUGH MONDAY...AS SOME UNCERTAINTY DOES EXIST IN
THE MODELS AS TO THE TRACK OF AN AREA OF LOW PRESSURE UP THE EAST
COAST OVER THE WEEKEND...AND THE DISTRIBUTION OF QPF ON THE WESTERN
SIDE OF THE LOW. THE MEXMOS CONTINUES TO BOUNCE BACK AND FORTH WITH
TEMPERATURES...WITH THE 12Z RUN ONCE AGAIN GOING SLIGHTLY WARMER
THAN THE 0Z RUN. WITH THIS IN MIND...TEMPERATURES WERE LEFT
ESSENTIALLY AS IS DAYS 3-7. DEWPOINTS...WINDS...AND SKY COVER WERE
ALSO IN GOOD SHAPE...WITH FEW IF ANY CHANGES MADE THERE EITHER.

&&

.AVIATION.../00Z TO 24Z/

ISOLATED SHOWERS AND THUNDERSTORMS ARE GRADUALLY COMING TO AN END
ACROSS THE AREA WITH LOSS OF DAYTIME HEATING. HAVE A FAIRLY LARGE
AREA OF MID LEVEL DEBRIS CLOUDS TO DEAL WITH...WHICH WILL LIKELY HELP
KEEP TEMPS UP A BIT. WITH CLOUD COVER...WENT A BIT MORE OPTIMISTIC ON
OVERNIGHT VISBYS ASSOCIATED WITH FOG AS COMPARED WITH MODEL GUIDANCE.
THE THREAT OF CONVECTION WILL REMAIN THROUGH MUCH OF THE FORECAST
PERIOD. BUT COVERAGE SHOULD BE LOW ENOUGH TO WARRANT THE MENTION OF
ONLY A CB CLOUD GROUP FOR SEVERAL HOURS THIS EVENING...THEN AGAIN
TOMORROW AFTERNOON.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...DUSTY/HAL
LONG TERM....AR
AVIATION...RAY
Hazardous weather outlook, Aug 11, 4:12 PM EDT, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
412 PM EDT TUE AUG 11 2009

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-122315-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
412 PM EDT TUE AUG 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE TONIGHT. SOME STORMS COULD BECOME STRONG
AND PRODUCE GUSTY WINDS AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE POSSIBLE WEDNESDAY. THERE IS ALSO A CHANCE FOR
THUNDERSTORMS FROM FRIDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JJ/DUSTY

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 3:04 AM EDTFlash Flood WarningJKLPike3 hr
Aug 12, 4:00 AM EDTAreal Flood WarningJKLLeslie6 hr
Aug 12, 7:08 AM EDTAreal Flood WarningJKLPike3 hr
Aug 12, 10:00 AM EDTAreal Flood WarningJKLLeslie6 hr
Aug 12, 10:07 AM EDTAreal Flood WarningJKLPike3 hr
Aug 12, 5:00 PM EDTAreal Flood AdvisoryJKLFloyd, Knott, Letcher, Pike2 hr

Nearby

Flash Flood Warnings in Kentucky, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.